Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Hypertension
Question: Vasovagal syncope
|weewordy21 - Mon Dec 24, 2007 1:32 pm||
A close relative, age 20, has been suffering persistent migraines and fainting (3-5 spells / day) for several months. The blood chemistry workup, head and chest MRI, and CSF pathogen analysis only yielded one abnormality - a patent foramen ovale (PFO).
She is responding with some relief from beta-blockers.
1) If we're looking at vasovagal syncope (autonomous nervous system mediated loss of vascular muscle tone, cave in BP), what medical specialist is best suited
to this type of disease? Does it require a team approach?
2) What additional tests would be advised to sort out a diagnosis?
|Dr. Tamer Fouad - Mon Dec 24, 2007 11:57 pm||
I think a cardiologist or a neurologist would be best suited to assess this condition. The only that can judge who would be best consulted would be her primary care physician.
There are many causes of syncope. Vasovagal attacks and postural hypotension are amongst the most common causes include:
-Neurogenic (Epilepsy, Transient Ischemic Attacks)
-Cardiac (Obstructive cardiomyopathy, arrhythmia, ischaemic heart disease, aortic dissection)
-Drug abuse and certain medications.
-Psychogenic (diagnosed by exclusion).
The investigations performed would depend largely on the clinical examination. If it points in a certain direction, the doctor will likely want to confirm the possibility.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.